Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 40, NWS Northern Indiana

May 20, 2004Saint Joseph County, Indiana; Cass County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at May 20, 2004, 10:18 PM EST for Saint Joseph County, Indiana; Cass County, Michigan. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2004, 10:18 PM EST (03:18 UTC)
Expired
May 20, 2004, 11:15 PM EST
In force
57 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Saint Joseph County, IN, Cass County, MI

The radar

The Northern Indiana radar (KIWX), 63 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 10:30 PM ESTTSTM WND DMGSouth Bend, INWIDESPREAD TREE LIMBS AND POWERLINES DOWN IN CITY OF SOUTH BEND
May 20, 10:30 PM ESTTSTM WND GST 654 S South Bend, IN65 MPH ESTIMATED GUST ON SOUTH SIDE OF SOUTH BEND
May 20, 10:45 PM ESTTSTM WND DMGEdwardsburg, MITREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 9:05 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.3 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2338 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2338 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
1.3
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

349 
WUUS53 KIWX 210318
SVRIWX
INC141-MIC027-210415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1115 PM EDT THU MAY 20 2004

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. JOSEPH COUNTY IN INDIANA
  CASS COUNTY IN MICHIGAN

* UNTIL 1215 AM EDT(1115 PM EST)

* AT 1115 PM EDT(1015 PM EST)...NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 8
  MILES WEST OF DOWAGIAC TO 14 MILES WEST OF ROSELAND...MOVING EAST
  AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  CASSOPOLIS
  SOUTH BEND
  MISHAWAKA
  ROSELAND
  GEORGETOWN

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

ONE INCH HAIL AND 60 MPH WINDS ARE LIKELY WITH THIS SEVERE STORM 
SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4175 8639 4175 8650 4168 8651 4166 8648
          4154 8648 4153 8609 4174 8609 4178 8609
          4178 8578 4207 8579 4206 8623 4175 8623

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:20 PM EST, 3 hours 58 minutes earlier.

Area forecast discussion, May 20, 6:20 PM EST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
620 PM EST THU MAY 20 2004

.AVIATION...
EXPECTING COVERAGE OF THUNDERSTORMS TO INCREASE OVER THE NEXT
SEVERAL HOURS AS CAP THAT HAS BEEN IN PLACE MUCH OF THE DAY FINALLY
BEGINS TO BREAK AS AN UPPER LEVEL SYSTEM APPROACHES. MAIN AREA OF
CONVECTION TO WATCH IS IN NORTHERN IL AND EASTERN IOWA...BUT SOME
ACTIVITY HAS BEEN DEVELOPING ACROSS SW LWR MI OVER THE PAST HOUR.
TIMING/LOCATION OF ACTIVITY AT THIS TIME IS RATHER DIFFICULT. HAVE
OPTED TO GO WITH VCTS AT BOTH SITES KEYING IN ON THE COMPLEX OVER
IA/IL. TRENDS WILL BE MONITORED OVER THE NEXT SEVERAL HOURS. COULD
VERY WELL BE AN EXTENDED PERIOD OF PRECIPITATION LATER TONIGHT INTO
EARLY FRIDAY. AGAIN...WILL NOT GO TO CRAZY WITH PRECIP RIGHT NOW.
CIGS/VSBYS WILL DROP INTO THE MVFR RANGE...WITH STRONGER CELLS
PRODUCING INSTANCES OF IFR/POSSIBLY LIFR. AGAIN...WILL MONITOR
TRENDS. THINGS LOOK TO BE DRIER BY FRI AFTN AS MAIN BOUNDARY BEGINS
TO SHIFT BACK NORTH.

&&

.PREVIOUS DISCUSSION...
SHORT TERM...
MAIN CONCERN IN SHORT TERM WILL BE SVR/HVY RAIN THREAT FOR TONIGHT.
LOW CLOUDS CONTINUE TO HANG IN OVER THE AREA THIS AFTERNOON. LATEST
SFC ANALYSIS SHOWS FRONTAL BOUNDARY TO THE NW EXTENDING FROM NE
WISCONSIN BACK THROUGH CENTRAL IOWA. AIRMASS OVER THE REGION AHEAD
OF THE FRONT CONTINUES TO DESTABILIZE AS LATEST LAPS SOUNDINGS IN
THE WESTERN CWA HAS CAPES OVER 2000J/KG AND LI -5. SATELLITE AND
RADAR NOT INDICATING AND VISIBLE OUTFLOW BOUNDARY FROM EARLIER MCS
THAT MOVED ACROSS MI THIS MORNING LEAVING NOT MUCH IN THE WAY OF A
GOOD TRIGGER/FOCUS FOR CONVECTIVE DEVELOPMENT. EXPECT BETTER CHANCE
FOR TSTORMS TO FIRE LATE THIS AFTERNOON/EARLY THIS EVENING AS FRONT
WILL SAG SE TOWARD SOUTHERN LAKE MICHIGAN AND INTO NE IL. ALSO
EXPECT SIMILAR TIMING IN UPPER DISTURBANCE FCST TO MOVE ACROSS THE
MIDWEST. WHILE WIND FIELD DOES APPEAR SUFFICIENT TO SUPPORT
SUPERCELL DEVELOPMENT...LOW LEVEL SHEAR RATHER WEAK SUGGESTING MAIN
SVR THREAT WILL BE DAMAGING WINDS AND SOME LARGE HAIL. WEST/EAST
ORIENTATION OF FRONT TONIGHT WILL BRING THE POTENTIAL FOR SOME HEAVY
RAIN WITH THE STORMS AS AXIS OF THETAE RIDGE CURRENTLY OVER THE
NORTHERN CWA WILL SLOWLY SHIFT SOUTH AND PRECIP WATER AROUND 1.5 TO
1.75 INCHES. LATER TONIGHT BEST FOCUS FOR CONVECTION APPEARS TO
SHIFT TO THE WEST TOWARD IA/NE AS 50KT LLJ IN THE CENTRAL PLAINS
COINCIDES WITH POSITION OF FRONTAL WAVE AND THETAE AXIS SUGGESTING
BEST POTENTIAL FOR MCS DEVELOPMENT AFTER MIDNIGHT. THIS MAY BRING
ADDITIONAL PRECIP INTO THE AREA BY THE EARLY MORNING HOURS BUT NW/SE
ORIENTATION OF 850-300MB THICKNESSES SUGGEST ANY MCS ACTIVITY TO OUR
WEST MAY TRACK SOUTH OF THE CWA. DEVELOPMENT ALONG FRONT APPEARS TO
BE A GOOD BET THIS EVENING...ONLY QUESTION IS AMOUNT OF COVERAGE.
WILL PROBABLY STAY WITH SCT WORDING AND HIGH CHANCE POPS OR BUMP UP
TO LIKELY/60POP. FRONT STALLS OUT JUST SOUTH OF THE CWA THEN BEGINS
TO LIFT BACK NORTH THROUGH THE AREA ON FRIDAY KEEPING THE CHANCE FOR
SH/TSRA IN THE FCST. TEMPS COULD BE A LITTLE TRICKY FRIDAY DEPENDING
ON HOW QUICKLY NORTHWARD RETURN OF FRONT OCCURS. RIGHT NOW FWC
APPEARS TO BE GOOD COMPROMISE BETWEEN MAV AND MET NUMBERS. WILL
RANGE FROM NEAR 80 IN THE NE TO M80S IN THE SOUTH. GUIDANCE CLOSE
AND REASONABLE ON LOWS TONIGHT WITH 60-65 FROM NORTH TO SOUTH.

LONG TERM
FRIDAY NIGHT THROUGH THURSDAY...
MODELS IN GOOD AGREEMENT THAT FRONT WILL LIFT BACK NORTH INTO
CENTRAL MI FRI NIGHT AS SHRTWV DIGS INTO UPPER TROUGH OVER WRN U.S..
FRONT SHOULD THEN REMAIN NEARLY STATIONARY FROM CENTRAL PLAINS TO
UPPER GRTLKS OVER THE WEEKEND WITH A SERIES OF WK SHRTWVS LIFTING NE
ALONG IT. CANT RULE OUT SOME AFTN/EVE TSTMS AS AIRMASS OVER
THE AREA WILL BE QUITE UNSTABLE. ALSO SOME POTENTIAL FOR TSTMS
FORMING TO OUR NW CLOSER TO THE FRONT PROPAGATING INTO THE
MOIST/UNSTABLE AIR OVER OUR AREA. THUS, HAVE LEFT A LOW POP IN
THROUGH THE WEEKEND WITH BEST CHANCES SUN NGT AS MODELS FCSTG A
LITTLE STRONG SHRTWV TO MOVE ACROSS THE GRTLKS AT THAT TIME. IN WAKE
OF THIS SYSTEM SHOULD BE A LITTLE COOLER/DRIER ON MON WITH FRONT
MOVG BACK NORTH AGAIN WITH CHC OF TSTMS TUE-WED. GFS/GEM/ECMWF ALL
INDICATING A LITTLE DEEPER UPPER LEVEL TROF MOVG OVER THE GRTLKS
LATE NEXT WEEK.  THIS SHOULD ALLOW SFC FRONT TO MOVE WELL SOUTH OF
THE CWA... THUS GOING WITH DRY FCST FOR THU. NO SGFNT CHANGES NEEDED
TO MOS TEMPS DURING LONG TERM PERIOD.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&
Hazardous weather outlook, May 20, 5:20 AM EST, 16 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
520 AM EST THU MAY 20 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-211030-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
520 AM EST THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY THIS AFTERNOON AND
TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS AS A COOL
FRONT MOVES INTO THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE STORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
FRIDAY AND SATURDAY. ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY OR EARLY TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Special weather statement, May 20, 9:25 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
925 PM EST THU MAY 20 2004

INZ003>009-012>018-MIZ077>081-OHZ001-002-004-005-015-210700-
ALLENIN-BERRIEN-BRANCH-CASSMI-DEFIANCE-DEKALB-ELKHART-FULTONIN-
FULTONOH-HENRY-HILLSDALE-KOSCIUSKO-LAGRANGE-LAPORTE-MARSHALL-NOBLE-
PAULDING-PULASKI-ST JOSEPHIN-ST JOSEPHMI-STARKE-STEUBEN-WHITLEY-
WILLIAMS-
1025 PM EDT (925 PM CDT) THU MAY 20 2004

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 2 AM EST (3 AM
EDT)...

WATCH NUMBER 226 IS IN EFFECT FOR FAR SOUTHWEST LOWER MICHIGAN...
MUCH OF NORTHERN INDIANA AND A PORTION OF NORTHWEST OHIO.
THE WATCH INCLUDES THE FOLLOWING COUNTIES...
  IN MICHIGAN...
BERRIEN...CASS SAINT JOSEPH...BRANCH AND HILLSDALE.
  IN NORTHERN INDIANA...
LA PORTE...SAINT JOSEPH...ELKHART...LAGRANGE...STEUBEN...STARKE...
MARSHALL...KOSCUISKO...NOBLE...DE KALB...PULASKI...WHITLEY...FULTON
AND ALLEN COUNTIES.
   IN NORTHWEST OHIO...WILLIAMS...FULTON...DEFIANCE...HENRY AND
PAULDING.

SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
TONIGHT AS A COLD FRONT MOVES INTO THE AREA.

SKIP
Local storm report, May 20, 10:02 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1002 PM EST THU MAY 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND GST     MICHIGAN CITY           41.71N 86.88W
05/20/2004  60 MPH           LA PORTE           IN   COAST GUARD

            MEASURED AT MICHIGAN CITY COAST GUARD

&&

HITCHCOCK

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 9:45 PM ESTSevere Thunderstorm WarningIWXLaPorte60 min
May 20, 10:45 PM ESTSevere Thunderstorm WarningIWXElkhart60 min
May 21, 11:15 AM ESTSevere Thunderstorm WarningIWXSaint Joseph60 min
May 21, 11:31 AM ESTSevere Thunderstorm WarningIWXElkhart, Marshall44 min
May 21, 11:46 AM ESTSevere Thunderstorm WarningIWXLaGrange44 min
May 21, 11:50 AM ESTSevere Thunderstorm WarningIWXKosciusko55 min
May 21, 12:05 PM ESTSevere Thunderstorm WarningIWXNoble, Whitley55 min
May 21, 12:19 PM ESTSevere Thunderstorm WarningIWXSteuben56 min
May 21, 12:21 PM ESTSevere Thunderstorm WarningIWXLaGrange54 min
May 21, 12:28 PM ESTSevere Thunderstorm WarningIWXDeKalb77 min
May 21, 12:47 PM ESTSevere Thunderstorm WarningIWXAllen73 min
May 21, 2:14 PM ESTSevere Thunderstorm WarningIWXAdams61 min
May 21, 4:00 PM ESTSevere Thunderstorm WarningIWXJay45 min
May 20, 9:08 PM ESTSevere Thunderstorm WarningIWXBerrien67 min
May 20, 11:07 PM ESTSevere Thunderstorm WarningIWXSaint Joseph53 min
May 21, 10:58 AM ESTSevere Thunderstorm WarningIWXBerrien17 min
May 21, 11:13 AM ESTSevere Thunderstorm WarningIWXBerrien47 min
May 21, 11:41 AM ESTSevere Thunderstorm WarningIWXSaint Joseph64 min
May 21, 11:59 AM ESTSevere Thunderstorm WarningIWXBranch61 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.